Alert archive / Virginia / Tornado Warnings in 1995
Tornado Warning 2, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Mar 8, 1995, 4:05 PM EST for King William County, New Kent County, Virginia. It was in force for 55 min.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1995, 4:05 PM EST (21:05 UTC)
- Expired
- Mar 8, 1995, 5:00 PM EST
- In force
- 55 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties King William County, VA, New Kent County, VA
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 082108 TORAKQ VAC101-127-082200- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 405 PM EST WED MAR 8 1995 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 500 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL VIRGINIA ...KING WILLIAM COUNTY...NEW KENT COUNTY AT 406 PM DOPPLER RADAR SHOWED A POSSIBLE TORNADO NEAR MOUNTCASTLE IN SOUTHERN NEW KENT COUNTY MOVING NORTH NORTHEAST AT 40 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. NS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Mar 8, 10:08 AM EST, 5 hours 57 minutes earlier.
Area forecast discussion, Mar 8, 10:08 AM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1008 AM EST WED MAR 8 1995 SAT PIX SHWG SOME BRK IN CLOUDS OVR SC. TEMPS ALRDY IN LWR 70S IN SC. CURRENT RW/TRW OVR ERN VA/NERN NC MAY BE ASSOC WTH DEW PT LN AS DEW PTS RISE INTO 60S BEHIND THE LN. DEW PTS IN MID 60S OVR SRN NC AND SC. QUESTION IS...WL THESE CONDS ADVECT TO VA/NERN NC? THNK THERE WL BE A BRF PD THS AFTN WHEN THERE WL BE A FEW BRKS IN THE CLOUDS TO ALLOW SOME HTG...ESPCLY JUST BEFORE TRW ASSOC WTH FRNT APPCHS. 12Z SNDGS INDCT MRGNL INSTBLTY BUT LI OF 0 TO -1 SHUD BECOME -2 TO -3 WTH SFC TEMPS ARND 70 FOR RIC AND LWR 70S FOR ORF/ECG. HELICITY VALUES OF @180 TO @280 ACROSS CAROLINAS/VA DECENT AND AREA VWP FROM KRAX...KAKQ...KINS AND KLTX SHWS BEST SPD AND DRCTNL SHEAR OVR ERN VA/NC. ADAP SHWG 0 TO -1 OVR NC/SRN VA NOW IN SSL BUT STILL 0<= IN SSU. 12Z H8 PLOT SHWS LLJ WL NOT MV OR WKN AHD OF THE FRNT AND H3 PLOT SHWS DIFFLNC AS WELL AS RRQ OF UPR JET. SFC GEOS VORT CHART SHWS STG MAX OVR GA WTH GUD LOBE INTO WRN VA...THIS WL BE THE ONLY TRIGGER FOR CNVCTN AND PTNL SVR WX. THNK ONLY CHC FOR SVR OVR AKQ CWA WUD BE VRY ISOLD STG WND ASSOC WTH DOWNWARD TRNSFR OF MOMENTUM IN RW+/TRW+. THNK GDNC SLGTLY TOO COOL FOR RIC TDY BUT A LTL TOO WRM FOR ORF/ECG. WL WE GET A VRY BRF MIX AS PRECIP ENDS TNGT? WON'T MK A COMMITMENT TIL 12Z RUNS ANALYZED. MUST FOCUS ON TDYS WX FOR NOW. KP TDY'S FCSTS AS IS. ON CSTL WTRS...I QUESTION THE GALES BEHIND THE FRNT BASED ON CURRENT BNDRY LYR WNDS BEHIND THE FRNT OTRW...KP FCST AS IS. WUD CHECK 12Z GDNC BEFORE CHG GALES FCST FOR LT TNGT AND TMRW. RIC 69/36/42 783 ECG 71/40/44 994 ORF 71/40/44 994 SBY 68/34/42 993 NS
In the hours before
Special weather statement, Mar 8, 12:49 PM EST, 3 hours 16 minutes before
NCZ012>017-030>032-102-501-502-504-MDZ501-081945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1249 PM EST WED MAR 8 1995 ...A TORNADO WATCH IS IN EFFECT FOR EASTERN NORTH CAROLINA UNTIL 6PM... EARLY THIS AFTERNOON...STRONG THUNDERSTORMS WERE OVER THE COASTAL PLAIN AND NORTHEAST PIEDMONT OF NORTH CAROLINA. THE STORMS SHOULD BEGIN TO AFFECT ROANOKE RAPIDS AND MURFEESBORO BY 2PM. STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND SMALL HAIL ARE POSSIBLE IN ANY THUNDERSTORMS. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RAHDIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. NS
Special weather statement, Mar 8, 3:36 PM EST, 29 minutes before
VAZ048-049-060>063-082140-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EST WED MAR 8 1995
...SEVERE THUNDERSTORMS WATCH IN EFFECT FOR CENTRAL VIRGINIA
UNTIL 9 PM...
...LINE OF STRONG THUDERSTORMS DEVELOPING IN CENTRAL VIRGINIA...
AT 3:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
CHARLOTTESVILLE SOUTH-SOUTHWESTWARD THHROUGH FLUVANNA...BUCKINGHAM AND
PRINCE EDWARD COUNTIES TO NEAR SOUTH HILL VIRGINIA.
THIS DEVELOPING LINE IS MOVING NORTHEAST AROUND 40 MPH AND WILL MOVE
ACROSS LOUISA...FLUVANNA...GOOCHLAND...CUMBERLAND...POWHATAN AND PRINCE
EDWARD COUNTIES THROUGH 5 PM. VERY HEAVY RAIN...FREQUENT LIGHTNING AND
STRONG GUSTY WINDS ARE LIKELY WITH THESE STORMS. THIS LINE IS
INTENSIFYING AND WARNINGS MAY BE REQUIRED AS THE LINE CONTINUES
NORTHEASTWARD.
IF YOU LIVE IN CENTRAL VIRGINIA...BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS. IF THREATENING WEATHER APPROACHES...TAKE COVER IMMEDIATELY.
SAMMLERThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:30 PM EST | Tornado Warning | AKQ | Mecklenburg | 60 min |
| Mar 8, 4:19 PM EST | Tornado Warning | AKQ | Southampton | 56 min |
| Mar 8, 4:30 PM EST | Severe Thunderstorm Warning | AKQ | Brunswick, Lunenburg, Mecklenburg | 60 min |
| Mar 8, 4:37 PM EST | Tornado Warning | AKQ | Essex, Richmond | 31 min |
| Mar 8, 4:37 PM EST | Tornado Warning | AKQ | King and Queen | 31 min |
| Mar 8, 4:47 PM EST | Tornado Warning | AKQ | Nottoway | 43 min |
| Mar 8, 4:50 PM EST | Severe Thunderstorm Warning | AKQ | Goochland, Powhatan | 55 min |
| Mar 8, 5:32 PM EST | Severe Thunderstorm Warning | AKQ | Chesterfield, Henrico | 58 min |
| Mar 8, 5:43 PM EST | Tornado Warning | AKQ | Chesterfield, Henrico | 47 min |
| Mar 8, 5:59 PM EST | Tornado Warning | AKQ | Hanover, King William | 46 min |
| Mar 8, 6:05 PM EST | Severe Thunderstorm Warning | AKQ | Prince George | 40 min |
Nearby
Tornado Warnings in Virginia, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.